A simpler proof of toroidalization of morphisms from 3-folds to surfaces
Annales de l'Institut Fourier, Volume 63 (2013) no. 3, pp. 865-922.

We give a simpler and more conceptual proof of toroidalization of morphisms of 3-folds to surfaces, over an algebraically closed field of characteristic zero. A toroidalization is obtained by performing sequences of blow ups of nonsingular subvarieties above the domain and range, to make a morphism toroidal. The original proof of toroidalization of morphisms of 3-folds to surfaces is much more complicated.

On présente une démonstration plus simple et plus conceptuelle de la toroïdalisation des morphismes des variétés de dimension trois vers les surfaces, sur un corps algébriquement clos de caractéristique zéro. On obtient la toroïdalisation par une série d’éclatements de sous-variétés non singulières au-dessus de la source et de l’image, afin d’obtenir un morphisme torique. La démonstration originale de la toroïdalisation des morphismes des variétés de dimension trois vers les surfaces était beaucoup compliquée.

DOI: 10.5802/aif.2779
Classification: 14E99,  14E15
Keywords: Morphism, toroidalization, monomialization
Cutkosky, Steven Dale 1

1 Department of Mathematics University of Missouri, Columbia, MO 65211, USA
@article{AIF_2013__63_3_865_0,
     author = {Cutkosky, Steven Dale},
     title = {A simpler proof of toroidalization of morphisms from 3-folds to surfaces},
     journal = {Annales de l'Institut Fourier},
     pages = {865--922},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {63},
     number = {3},
     year = {2013},
     doi = {10.5802/aif.2779},
     mrnumber = {3137475},
     zbl = {1282.14029},
     language = {en},
     url = {https://aif.centre-mersenne.org/articles/10.5802/aif.2779/}
}
TY  - JOUR
AU  - Cutkosky, Steven Dale
TI  - A simpler proof of toroidalization of morphisms from 3-folds to surfaces
JO  - Annales de l'Institut Fourier
PY  - 2013
DA  - 2013///
SP  - 865
EP  - 922
VL  - 63
IS  - 3
PB  - Association des Annales de l’institut Fourier
UR  - https://aif.centre-mersenne.org/articles/10.5802/aif.2779/
UR  - https://www.ams.org/mathscinet-getitem?mr=3137475
UR  - https://zbmath.org/?q=an%3A1282.14029
UR  - https://doi.org/10.5802/aif.2779
DO  - 10.5802/aif.2779
LA  - en
ID  - AIF_2013__63_3_865_0
ER  - 
%0 Journal Article
%A Cutkosky, Steven Dale
%T A simpler proof of toroidalization of morphisms from 3-folds to surfaces
%J Annales de l'Institut Fourier
%D 2013
%P 865-922
%V 63
%N 3
%I Association des Annales de l’institut Fourier
%U https://doi.org/10.5802/aif.2779
%R 10.5802/aif.2779
%G en
%F AIF_2013__63_3_865_0
Cutkosky, Steven Dale. A simpler proof of toroidalization of morphisms from 3-folds to surfaces. Annales de l'Institut Fourier, Volume 63 (2013) no. 3, pp. 865-922. doi : 10.5802/aif.2779. https://aif.centre-mersenne.org/articles/10.5802/aif.2779/

[1] Abhyankar, S. Local uniformization on algebraic surfaces over ground fields of characteristic p0, Annals of Math, Volume 63 (1956), pp. 491-526 | DOI | MR | Zbl

[2] Abhyankar, S. Resolution of singularities of embedded algebraic surfaces, Springer Verlag, New York, Berlin, Heidelberg, 1998 | MR | Zbl

[3] Benito, A.; Villamayor, O. Monoidal transforms and invariants of singularities in positive characteristic (preprint)

[4] Bierstone, E.; Millman, P. Canonical desingularization in characteristic zero by blowing up the maximal strata of a local invariant, Inv. Math, Volume 128 (1997), pp. 207-302 | DOI | MR | Zbl

[5] Bravo, A.; Encinas, S.; Villamayor, O. A simplified proof of desingularization and applications (to appear in Revista Matematica Iberamericana)

[6] Cano, F. Reduction of the singularities of codimension one singular foliations in dimension three, Ann. of Math., Volume 160 (2004), pp. 907-1011 | DOI | MR | Zbl

[7] Cossart, V. Desingularization of Embedded Excellent Surfaces, Tohoku Math. Journ., Volume 33 (1981), pp. 25-33 | DOI | MR | Zbl

[8] Cossart, V.; Piltant, O. Resolution of singularities of threefolds in positive characteristic I, Journal of Algebra, Volume 320 (2008), pp. 1051-1082 | DOI | MR | Zbl

[9] Cossart, V.; Piltant, O. Resolution of singularities of threefolds in positive characteristic II, Journal of Algebra, Volume 321 (2009), pp. 1336-1976 | DOI | MR | Zbl

[10] Cutkosky, S.D. Local monomialization and factorization of Morphisms, Astérisque, 260, 1999 | MR | Zbl

[11] Cutkosky, S.D. Monomialization of morphisms from 3-folds to surfaces, Lecture Notes in Mathematics, 1786, Springer Verlag, Berlin, Heidelberg, New York, 2002 | MR | Zbl

[12] Cutkosky, S.D. Resolution of Singularities, American Mathematical Society, 2004 | MR | Zbl

[13] Cutkosky, S.D. Local monomialization of trancendental extensions, Annales de L’Institut Fourier, Volume 55 (2005), pp. 1517-1586 | DOI | Numdam | MR | Zbl

[14] Cutkosky, S.D. Toroidalization of birational morphisms of 3-folds, Memoirs of the AMS, 190, 2007 no. 890

[15] Cutkosky, S.D. Resolution of Singularities for 3-Folds in Positive Characteristic, American Journal of Math., Volume 131 (2009), pp. 59-128 | DOI | MR | Zbl

[16] Cutkosky, S.D.; Kascheyeva, O. Monomialization of strongly prepared morphisms from nonsingular n-folds to surfaces, J. Algebra, Volume 275 (2004), pp. 275-320 | DOI | MR | Zbl

[17] Cutkosky, S.D.; Piltant, O. Monomial resolutions of morphisms of algebraic surfaces, Communications in Algebra, Volume 28 (2000), pp. 5935-5960 | DOI | MR | Zbl

[18] de Jong, A.J. Smoothness, semistability and Alterations, Publ. Math. I.H.E.S., Volume 83 (1996), pp. 51-93 | DOI | Numdam | Zbl

[19] Encinas, S.; Hauser, H. Strong resolution of singularities in characteristic zero, Comment Math. Helv., Volume 77 (2002), pp. 821-845 | DOI | MR | Zbl

[20] Hauser, H. Kangaroo Points and Oblique Polynomials in Resolution of Positive Characteristic (preprint)

[21] Hauser, H. Excellent surfaces and their taught resolution, Resolution of Singularities, (Obergurgl, 1997) (Prog. Math.), Volume 181, Birkhäuser, Basel, 2000, pp. 341-373 | MR | Zbl

[22] Hauser, H. The Hironaka theorem on resolution of singularities (or: A proof we always wanted to understand), Bull. Amer. Math. Soc., Volume 40 (2003), pp. 323-348 | DOI | MR | Zbl

[23] Hauser, H. On the problem of resolution of singularites in positive characteristic (Or: a proof we are still waiting for), Bull. Amer. Math. Soc., Volume 47 (2010), pp. 1-30 | DOI | MR | Zbl

[24] Hironaka, H. Resolution of singularities of an algebraic variety over a field of characteristic zero, Annals of Math, Volume 79 (1964), pp. 109-326 | DOI | MR | Zbl

[25] Hironaka, H. Desingularization of excellent surfaces, Cossart V., Giraud J. and Orbanz U., Resolution of singularities (Lect. Notes in Math), Volume 1101, Springer Verlag, Heidelberg, Berlin, New York, 1980

[26] Hironaka, H. A program for resolution of singularities, in all characteristics p>0 and in all dimensions, Lecture notes from the school and conference on Resolution of singularities, Trieste, 2006; Clay Math Insititute Workshop, 2008; and RIMS Workshop, 2008

[27] Knaf, H.; Kuhlmann, F.-V. Every place admits local uniformization in a finite extension of the function field, Advances in Math., Volume 221 (2009), pp. 428-453 | DOI | MR | Zbl

[28] Panazzolo, D. Resolution of singularities of real-analytic vector fields in dimension three, Acta Math., Volume 197 (2006), pp. 167-289 | DOI | MR | Zbl

[29] Rond, G. Homomorphisms of local algebras in positive characteristic, J. Algebra, Volume 322 (2009), pp. 4382-4407 | DOI | MR | Zbl

[30] Seidenberg, A. Reduction of the singlarities of the differential equation Ady=Bdx, Amer. J. Math., Volume 90 (1968), pp. 248-269 | DOI | MR | Zbl

[31] Teissier, B.; Franz-Viktor Kuhlmann, Salma Kuhlmann; Marshall, Murray Valuations, deformations and toric geometry, Valuation Theory and its Applications II, Fields Insitute Communications | Zbl

Cited by Sources: